Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

First stability eigenvalue characterization of Clifford hypersurfaces


Author: Oscar Perdomo
Journal: Proc. Amer. Math. Soc. 130 (2002), 3379-3384
MSC (2000): Primary 53A10
Published electronically: April 11, 2002
MathSciNet review: 1913017
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The stability operator of a compact oriented minimal hypersurface $M^{n-1}\subset S^n$ is given by $J = -\Delta -\Vert A\Vert^2-(n-1)$, where $\Vert A\Vert$ is the norm of the second fundamental form. Let $\lambda_1$ be the first eigenvalue of $J$ and define $\beta = -\lambda_1-2(n-1)$. In 1968 Simons proved that $\beta\ge0$ for any non-equatorial minimal hypersurface $M\subset S^n$. In this paper we will show that $\beta=0$ only for Clifford hypersurfaces. For minimal surfaces in $S^3$, let $\vert M\vert$ denote the area of $M$ and let $g$ denote the genus of $M$. We will prove that $\beta\vert M\vert\ge 8\pi(g-1)$. Moreover, if $M$is embedded, then we will prove that $\beta \ge \frac{g-1}{g+1}$. If in addition to the embeddeness condition we have that $\beta<1$, then we will prove that $\vert M\vert\le \frac{16 \pi}{1-\beta} $.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53A10

Retrieve articles in all journals with MSC (2000): 53A10


Additional Information

Oscar Perdomo
Affiliation: Departamento de Matematicas, Universidad del Valle, Cali, Colombia
Email: osperdom@mafalda.univalle.edu.co

DOI: http://dx.doi.org/10.1090/S0002-9939-02-06451-1
PII: S 0002-9939(02)06451-1
Received by editor(s): September 8, 2000
Received by editor(s) in revised form: June 6, 2001
Published electronically: April 11, 2002
Communicated by: Bennett Chow
Article copyright: © Copyright 2002 American Mathematical Society